Interior Health has issued a drug alert for the Vernon area.
A light purple and pink substance sold as down has been found to contain high concentrations of fentanyl and benzodiazepines.
There is a high risk of fatal overdose, Interior Health says.
Side effects can include amnesia, sleepiness and nodding out for a long time.
A person overdosing from the drug may not respond to naloxone, because it contains benzodiazepines.
People are advised to be aware of safer drug use tips that can help prevent overdose as well as where to access naloxone, drug checking and other overdose prevention services in their community.
Consider these tips if you are going to use drugs:
• Find drug checking locations at www.drugchecking.ca
• Be aware that benzodiazepine induced sedation is not reversible by naloxone
• Be aware of risks if mixing with other drugs, including alcohol
• Use with others around or at an Overdose Prevention Site if available in your community (OPS)
• Start with a small amount and space out your doses
• Carry naloxone and know how to use it
• Get the Lifeguard app - lifeguarddh.com which can connect you with 911 emergency responders if you overdose. Download at the App Store or Google Play.
• Call 211 or visit bc211.ca to find services near you
The alert is in effect until July 14.